PMRGCAuk
7,550 members12,525 posts

GCA and steroid withdrawal

I am now taking Tocilizumab by injection and have made an amazing recovery having been so very ill for over 18 months. Now I am down to 5 1/2 mg of Pred and have begun to have really bad pain at night. In my knees, shoulders, hips - keeping me from getting to sleep and even two codydramol and one paracetamol max have little effect. Usually, I am good with pain but this is really bad.

I wonder if this is due to adrenal glands beginning to work or some kind of withdrawal symptoms. Has anyone else had this. I have gone back up to 6 mg - I reduce only 1/2 mg at a time and then only every two or three weeks. I haven't posted for some time and would appreciate your excellent help.

23 Replies
oldestnewest

As I understand it, it is not necessarily the case you will get off pred altogether - just that the pred dose will be greatly reduced. Some people do get off pred - but I have heard a few people say they got to a low dose and had to stick.

There could be the lack of adrenal function to consider yes - but what you describe doesn't really sound like that. It sounds far more like PMR which can be part of GCA. Especially if the pred helps.

1 like
Reply

Thanks - I realise that is a possibility - I was told I might also have PMR

Reply

It can be a component of the GCA, it all depends which arteries are affected. But it is now being accepted that PMR and GCA are part of an extended spectrum of the same disorder.

1 like
Reply

I have reduced from 80mg (GCA and RA) to 7/7.5 and am feeling as though I've hit the buffers. What I've thought of as flares seems to be happening almost every day and I feel so weak it's an effort to stand. I don't want to increase the pred as my Rheumy is anxious to get me on Actemra as soon as possible and wants me down to 5mg for that. I don't know if this is the lack of adrenal working or what - what to do?

Reply

Why on earth does he want you down to 5mg before starting Actemra? I'd suggest he doesn't know anything about using it in GCA - in the trials the patients were started on a normal GCA dose of pred (at least 40mg) at the same time as the Actemra since it is unethical to NOT give a GCA patient the one drug that is known to work. Then the Actemra showed itself successful in allowing the patient to reduce their pred dose faster than is usual. The same procedure should be used as was proven to work in the trial.

I would suggest that your adrenal function is not kicking in as fast as you are reducing the pred - and that will get worse if you go further down. Below 10mg, Actemra or not, the speed you can reduce is governed by the return of adrenal function, nothing to do with the GCA. And nothing he can do will change that.

5 likes
Reply

Thanks, PMRpro, that explains a lot. I should have been more clear about my rheumy' s strategy- she wants me to drop to 5mg without tapering to "induce a flare" so that she can count the "qualifying number of swollen joints in order to prescribe actemra".....after some soul-searching I have refused to do that as I know I would be bedridden, and since my partner's death some months ago there is no-one to look after me in that state. Hence my attempt to continue tapering to 7mg, which appears to be my limit at present. It helps to know it is probably the adrenals being slow to kick in which is causing such problems at the moment.

1 like
Reply

I had to reduce to 7 mg for one week in order to have a PET scan to determine whether I could have Actemra (tocilizumab) I wasnt good but could soon go back to my old dose. I was only on 15 mg at that time. I have to say Actemra has been a life changer for me with almost immediate effect. I was in an awful state for over 18 months. In fact almost back to normal until I recently started getting pain at night which I think is due to steroid withdrawal . Good luck

1 like
Reply

Where are you venzia? I've assumed you are in the USA - where tocilizumab/Actemra is approved for GCA and reimbursed accordingly.

Reply

No, I'm in the South Lake District in Cumbria! I'm confused about these requirements for Actemra.

Reply

Aaaaaahhhhh - she's looking to prescribe it for RA since she can't use it for the GCA. It wasn't approved the first time it went past NICE. That answers it all.

Reply

Yes, I thought I read that NICE had turned it down...

Reply

You can get Actemra on the National Health in the UK but only if your symptoms are persistent and you have tried other steroid sparing drugs etc. I went to Prof Das Gupta in Southend. I understand you also have to be free from other ailments like cholesterol, diabetes , high blood pressure etc. Which I was. The cost to the NHS is 10K

Reply

Yes, I have had various other ailments over the year which is why we kept having to put it off. But I've had RA for about six years so I still don't understand why the need for a certain number of swollen joints..

Reply

NICE has turned it down - until now it will have been available on a patient by patient basis, once NICE has stuck its oar in the situation could well be different.

The decision IS being appealed.

1 like
Reply

mayoclinic.org/drugs-supple...

I have no experience with Tocilizumab; however, there's a warning to "Check with your doctor or nurse immediately if any of the following side effects occur: (see attachment for the list) Body aches and pain are listed. Have you talked to your doctor? Hopefully he/she could help determine the cause.

Reply

Hi there,

My rheumatologist told me that 50% of sufferers don’t get off pred altogether but remain on doses between 2 and 5.

Liz.

Reply

Hi Liz, I wonder where your rheumatologist got those figures. Sounds like fake news to me!!

Reply

Maybe she meant 50% of HER patients,Piglette! I don’t have much faith in her. My lovely GP is a far better bet.

Liz.

2 likes
Reply

I also have this new symptom, when i bend down i get breathless. I found this article about it. I am awaiting tests to rule ou5 aorta involvement.

utsouthwestern.edu/newsroom...

Reply

If you read it carefully you will see that is a symptom of advanced heart failure - which no-one has ever suggested you have, have they?

Reply

Im seeing a cardiologist on Monday, as I am experiencing dyspnea that's is increasing in duration and frequency. It happens when I bend down and when I talk. My husband was worried that I have heart failure... But he also thinks that the leg claudication I think I have, is really myopathy from the prednisone..he always thinks of causes that are least likely, a kind if denial, I guess. I keep trying to tell him about all the advances in PMR/GCA that have come about since the last time he had to study them, but it doesnt seem to sink in.

From all the threads ive read on the forums, Im inclined to think that all my symptoms are related to The Spectrum, my theory now is that I was diagnosed with PMR when it was actually GCA, I needed an inicial dose of 20mgs, also, my present rheumi says that my symptoms suggest GCA and not PMR.

A lot of us on here have described. " cardiac" symptoms..dyspnea upon bending down, S. Jane's gasping, waking up choking, "weak" legs, not being able to walk even a short distance.... all these symptoms are possible symptoms of aortitis, which can be caused by the "Spectrum".

What I don't understand is how I felt so well on 7.5 mgs for about 8 weeks, I thought I was cured, and now I have tried to go back up to 15, and I felt no difference.. Just kept getting worse.

I think I've tapered cautiously and rationed my spoons wisely most of the time and that I just need to start over, at 20mgs, as it would control the inflammation not matter whether its PMR or GCA.. Could that be so, PMRpro?

Reply

It might - but you can't tell in advance. Many doctors are of the opinion that 20mg will manage LVV symptoms. But some forms of LVV are treated with completely different drugs.

Reply

Oh, I see.. I was tempted to just go up to 20mgs on my own, but then I realized that even if I wanted to, my rheumi is providing me with just enough prednisone to adhere to his 2.5 mg, monthly reductions. I do have lots to spare that I've saved up in order to have enough to taper by DSNS.. going back up to 20 seems too drastic to decide on my own, I know, .. good thing my temporal arteries are inflammation free as per the ultrasound... apparently, headache and temporal tenderness can also be symptoms of LVV, even without temporal artery involvement.

The plot thickens.. 😰

1 like
Reply

You may also like...